Managing Side Effects of Direct-Acting Antivirals

I have just been diagnosed with hepatitis C, now what?

After a hepatitis C diagnosis, your doctor will likely provide you with a secondary test. The first test checked for exposure to the virus, the second test will check to see whether your body became infected with the virus. If both tests come back positive, the doctor will then send your blood to a laboratory so that it can be tested to find out which specific viral genome strain you have. You will likely also be tested to find out whether your body is already experiencing any problems due to the infection, with a specific focus on testing your liver function in order to check for any minor or major liver damage.

When all of this information has been completed, your doctor will be able to discuss a medication treatment plan with you that will be specific both to your viral strain and to your personal medical history.

I have heard the drugs have nasty side effects and I’m afraid!

For many years, people infected with hepatitis C had only one medication option, a drug called interferon, which was approved for use in 1991. Some people experienced some pretty awful side effects from this drug, though most physicians believed that the side effects were better than leaving the virus untreated. Beginning in 2011, however, new drug therapies called direct acting antivirals (DAAs) have been approved and interferon is rarely prescribed anymore.

That said, some information regarding side effects of hepatitis C drugs may still include informational guidance for interferon-based therapies, both because some patients are still prescribed this medication and because some of its side effects may be similar to the side effects of more common medications.

If you are concerned about which side effects, if any, you may experience due to your personal drug protocol, it is important to discuss these worries with your doctor before beginning the drug therapies or at any point during your treatment. Being concerned or nervous is certainly normal, however, you should never consider altering your dosage or stopping medication treatments without discussing doing so with your doctor first.

What side effects should I expect from my medication, and what can I do about them?

One of the biggest and most universal side effects is a low mood. Some of this may be related to the experience of being diagnosed with hepatitis C. Some people become angry or upset about becoming infected or about being infected without knowing for a long period of time. In addition, some medications may cause mood swings or depression as a side effect. Sometimes, you can remedy these problems on your own, simply by taking time to find small ways to enjoy your day or by seeking out friends and family for additional support. Some medications, such as Harvoni, may also cause insomnia, which can make it difficult to feel cheerful and positive.

If you are concerned that your mood is not as upbeat as it once was and if you worry you may not be able to find a way to correct this issue on your own, it is important to discuss these worries with your doctor. You may be prescribed an anti-depressant to stabilize your mood during the drug treatment. In addition, you may be referred to a mental health practitioner for additional therapeutic options.

If you are feeling suicidal or are concerned that you may be becoming a danger to yourself or to someone else, it is important to address these issues straightaway. You can go to the closest emergency room or clinic or call your local emergency phone number for immediate assistance.

There may also be changes to your physical appearance during medication use. For some, there may be a change in the amount of sweating that occurs, which may mean you will need to take additional showers or baths each day. Others may experience dry skin, requiring the use of moisturizer or lotion. Some drugs, such as Telaprevir and Viekira, may also cause a rash, which may be itchy. Your weight may also fluctuate or change. It is important to provide your body with the best possible support as it battles the hepatitis C virus and manages the medications in your body. With this in mind, exercise is very important.

If you are significantly underweight or overweight at the time of your hepatitis C diagnosis, your doctor may discuss intentional weight-based changes for your life. If so, it is important to follow these tailored instructions. If not, general exercising can be very important for your well-being, both mentally and physically. By focusing on strengthening your body, you can help it to heal and become stronger. There is not one specific exercise that is best for this, you may need to experiment by trying different classes at your local gym or by trying different styles. For those who are not very fit, even daily walks around the neighborhood or short swims in the local pool can be a great low-impact way to start to move your body more. Do not be upset if your body cannot handle as much exercise as it once could, almost all of the medications, as well as hepatitis C itself, have fatigue as a side effect.

Some drugs, including Boceprevir, Zepatier, and Telaprevir, may also cause nausea, leading a person to struggle with activities utilizing a lot of quick motion, such as bicycle riding or ballet. If your liver is fragile or if you have been diagnosed with cirrhosis, it is important to discuss any exercise or physical activity plans with your physician in advance. This can prevent you from becoming injured or from putting yourself in situations which may be more harmful than helpful.

Keeping a healthy diet is also important, though it can be tough if the nausea is strong. It is important to focus on consuming only healthy foods containing nutrients and vitamins in order to keep the body as strong internally as possible. Adding leafy greens, proteins, and whole grains to your diet can help to combat indigestion and drinking lots of water can help keep the body hydrated even during bouts of diarrhea, which can be common with drugs such as Daclatasvir and Sofosbuvir. If you are unsure how to alter your diet to best help your body to heal, your doctor can provide you with guidance or refer you to a dietician.

In summary, you may experience unwanted side effects from the hepatitis C virus or through your medication regimen using direct-acting antivirals, but most of these are likely to be very mild and certainly easy to treat. As you begin, continue, and finish your course of treatment, your doctor will be available to continue to monitor and discuss the risk of side effects with you.1-9

View References

Comments

Poll